Approximate Inclusion-Exclusion

Nathan Linial*, Noam Nisan

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

110 Scopus citations

Abstract

The Inclusion-Exclusion formula expresses the size of a union of a family of sets in terms of the sizes of intersections of all subfamilies. This paper considers approximating the size of the union when intersection sizes are known for only some of the subfamilies, or when these quantities are given to within some error, or both. In particular, we consider the case when all k-wise intersections are given for every k≤K. It turns out that the answer changes in a significant way around K=√n: if K≤O(√n) then any approximation may err by a factor of θ(n/K2), while if K≥ Ω(√n) it is shown how to approximate the size of the union to within a multiplicative factor of {Mathematical expression}. When the sizes of all intersections are only given approximately, good bounds are derived on how well the size of the union may be approximated. Several applications for Boolean function are mentioned in conclusion.

Original languageAmerican English
Pages (from-to)349-365
Number of pages17
JournalCombinatorica
Volume10
Issue number4
DOIs
StatePublished - Dec 1990

Keywords

  • AMS subject classification (1980): 05A20

Fingerprint

Dive into the research topics of 'Approximate Inclusion-Exclusion'. Together they form a unique fingerprint.

Cite this